- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 890973, 8 pages
Bernoulli Identities and Combinatoric Convolution Sums with Odd Divisor Functions
1National Institute for Mathematical Sciences, Yuseong-Daero 1689-Gil, Yuseong-Gu, Daejeon 305-811, Republic of Korea
2School of Mathematics, Korea Institute for Advanced Study, 85 Hoegiro, Dongdaemungu, Seoul 130-722, Republic of Korea
Received 18 October 2013; Accepted 2 December 2013; Published 12 January 2014
Academic Editor: Junesang Choi
Copyright © 2014 Daeyeoul Kim and Yoon Kyung Park. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We study the combinatoric convolution sums involving odd divisor functions, their relations to Bernoulli numbers, and some interesting applications.
The Bernoulli polynomials , which are usually defined by the exponential generating function play an important role in different areas of mathematics, including number theory and the theory of finite differences. It is well known that are rational numbers. It can be shown that for and is alternatively positive and negative for even . The are called Bernoulli numbers. Let denote the set of positive integers. Further, let , where . Throughout this paper, we define divisor functions as follows: We also make use of the following convention:
Ramanujan  proved that using elementary arguments.
Let be the complex upper half plane and let be for . Denote by the Dedekind function and by the th coefficient of . Alaca and Williams  proved that It turns out that we need not only divisor functions but also the coefficients of certain modular functions. For other divisor functions, Hahn  showed that and Glaisher [4–6] extended Besgue’s formula by replacing in the convolution sum in (4) by other sums ; for example, Recently, the combinatorial convolution sum is studied [7–10]. In  Williams proved the following.
Proposition 1. Let and . Then
Cho et al. found out the linear sum for combinatorial convolution sum of in .
Proposition 2. For and , one has where
Denote by . The generating function of is an even function and is zero for all odd positive integer . The aim of this paper is to study two combinatorial convolution sums of the analogous type of Proposition 2. When we write the convolution sums as linear sum of divisor function, in the result by Williams the coefficients are and ours are . More precisely, we prove the following theorems.
Theorem 3. For and ,
Equation (7) is a special case when for the following theorem because and .
Theorem 4. For and ,
Remark 5. The product of two modular forms is another modular form of bigger weight. The dimension of space of modular forms on is approximately linear for and the space generated by generating functions of divisor functions is clearly 2 as grows. More precisely speaking, for the Eisenstein series and which will be defined in Section 2
where is the space of cusp form of weight on and it is orthogonal complement of in . Since = and = ,
for suitable constants . On the other hand, Theorems 3 and 4 show that the combinatorial convolution sums are written as only divisor functions; that is,
The disappearance of is observed in Examples 17 and 18.
All calculations in Lemmas 6 and 7 and Theorems 9 and 10 are obtained by usins .
2. Modular Forms
In this section, we observe the convolution sums as a view point of generating functions of divisor functions.
The normalized Eisenstein series is defined by
For the generating function of we denote
Let be a finite index subgroup of . The modular form of weight on is a holomorphic function on such that for a positive integer . The vector space over of holomorphic modular forms of weight on is finite dimensional and is denoted by .
Note that (if ) and (if ) for . Moreover, the product of two modular forms of weights is also modular form of weight .
The is the discriminant function with Ramanujan -function as its coefficient. It is modular of weight on .
Define the following two weight modular forms and by using the Dedekind -function defined in (5):
We get the lemma.
Lemma 6. Consider the following:(1)(2)(3)
Proof. The functions , , and are modular functions of weight on . Note that is a -dimensional vector space over generated by , and because . Their -expansions are as follows: By comparing the above expansions with ones of for , we get our result.
Lemma 7. Consider the following:(1)(2)(3)
Proof. One can prove these by using a similar way to Lemma 6 and -dimensional vector space generated by , and over because their -expansions are as follows:
Remark 8. (1) is the normalized Hecke eigenform on the full modular group of weight :
(2) and are normalized newforms on of weight 14. The coefficients () satisfy that Moreover, for the Atkin-Lehner involution , if we define the action on the complex valued function as
By the help of Lemmas 6 and 7 we get the formulae for each convolution sum.
Theorem 9. Consider the following:(1)(2)(3)
Theorem 10. Consider the following:(1)(2)(3)
3. Proof of Theorems
In his series of eighteen papers published between 1858 and 1865, Joseph Liouville (1809–1882) stated without proof several elementary arithmetic formulae. One of these is the following formula.
Proposition 11 (see [10, page 112]). Let be an even function. Let . Then one obtains
Now we are ready to prove our theorems in Section 1.
Remark 12. When is a constant function in Proposition 11, it is a trivial formula such that
Corollary 13. For ,
Proof. Applying in Theorem 3, our result is proved.
Corollary 14. Let . Then one has
Remark 15. The above result is also in [8, Theorem 3.4], but we do not use the combinatoric convolution sums of -functions but odd divisor function.
Corollary 16. For the odd prime case, one has
The following examples show us that the coefficients of cusp forms disappear in the combinatorial convolution sum for the weights and , explicitly.
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
- S. Ramanujan, “On certain arithmetical functions,” Transactions of the Cambridge Philosophical Society, vol. 22, pp. 159–184, 1916.
- S. Alaca and K. S. Williams, “Evaluation of the convolution sums and ,” Journal of Number Theory, vol. 124, no. 2, pp. 491–510, 2007.
- H. Hahn, “Convolution sums of some functions on divisors,” The Rocky Mountain Journal of Mathematics, vol. 37, no. 5, pp. 1593–1622, 2007.
- J. W. L. Glaisher, “Expressions for the five powers of the series in which the coefficients are the sums of the divisors of the exponents,” Messenger of Mathematics, vol. 15, pp. 33–36, 1885.
- J. W. L. Glaisher, “On certain sums of products of quantities depending upon the divisors of a number,” Messenger of Mathematics, vol. 15, pp. 1–20, 1885.
- J. W. L. Glaisher, “On the square of the series in which the coefficients are the sums of the divisors of the exponents,” Messenger of Mathematics, vol. 14, pp. 156–163, 1884.
- B. Cho, D. Kim, and H. Park, “Evaluation of a certain combinatorial convolution sum in higher level cases,” Journal of Mathematical Analysis and Applications, vol. 406, no. 1, pp. 203–210, 2013.
- D. Kim and A. Bayad, “Convolution identities for twisted Eisenstein series and twisted divisor functions,” Fixed Point Theory and Applications, vol. 2013, article 81, 2013.
- D. Kim, A. Kim, and A. Sankaranarayanan, “Bernoulli numbers, convolution sums and congruences of coefficients for certain generating functions,” Journal of Inequalities and Applications, vol. 2013, article 225, 2013.
- K. S. Williams, Number Theory in the Spirit of Liouville, vol. 76 of London Mathematical Society Student Texts, Cambridge University Press, Cambridge, UK, 2011.